Anonymous 04/10/14
Last reply 3 years ago
Opinions on going unmedicated?

Hey there,

In September I switched from Rebif injections to the Tecfidera capsules, and as much as I love not having to inject anymore, the Tecfiera side effects (as I’m sure most of you know) are pretty crappy. I’ve actually found in the last couple of weeks that I’ve had trouble with a sort of vertigo-like dizziness, nausea, forgetfulness, dysphasia, and painful spasms in my arms and legs, which tend to leave my hand in a sort of claw shape for a while. This is all a bit worse than what I had before starting the pills, and things like fatigue and general pain were worse with the Rebif, so I don’t want to switch back.

I was just wondering if any of you guys had decided to go drug free for a bit, because I’m seriously considering this. I just feel that my current symptoms aren’t severe enough for the drugs to be worth while, but I’m also aware that it may just seem this way because I’ve been constantly medicated, and it’s holding the worse stuff at bay.

I’m seeing my neuro at the end of this month, and I’ll bing it up with him then, but what do you guys think?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
3 years ago

@jupiterjumper, unfortunately, we’re all different. What works for one, doesn’t quite work for another.

The most common reported side effects are flushing and feeling hot, diarrhoea, feeling sick, stomach pain and headache. So, if you have acquired additional problems then the medication would seem to need reviewing.

Have you got any thoughts on Lemtrada as a potential way forward for you?


cameron
3 years ago

Could be you need more information/support to deal with your symptoms. (In my opinion), the basis for MS drug treatment is so complex that you’d need a scientific or medical background to understand it fully…. I think we have to trust the neuros when they say that untreated MS gets worse. I am shortly to be switching treatments, and my neuro was weighing up the pros and cons. As he said: ‘If we get it wrong the consequence could be a serious neurological event’ (So no pressure then!!). In the past he’s told me that I couldn’t go on a trial because he couldn’t take the risk of my getting a placebo instead of the real drug. If I told him I was thinking of going unmedicated, I’m pretty sure what his reaction would be! You sound very alone in all this… I do hope that you’re getting the support you (and all of us) need. xx


Anonymous
3 years ago

Thanks for the opinions, guys.

@cameron Yeah, I know I don’t really understand the medical side of it, I think I (like everyone else) just get fed up sometimes and want to throw all my meds away and see what happens. But I think it’s because I very rarely get feedback on anything. For example, I tell my neuro things – such as my left side is always worse than my right, vision gets randomly blurry sometimes, had some weird passing out and shaking things going on – and he just tends to nod and tell me it’s ‘interesting.’ I never really get any answers, and knowing that they don’t know why things do what they do, makes me think think that trying things my own way for a bit wouldn’t be so bad. And I find that being at boarding school at the moment is quite difficult without having any answers, because not only am I asking questions about my MS, so is everyone else who lives with me!


judy-gy
3 years ago

Some of these things sound like my MSL: left side is always worse than my right, vision gets randomly blurry sometimes… and shaking things going on as in they were in place before my Tecfidera. Jx


lorag
3 years ago

I am on tecfidera, started it beginning this year I have found this the best MS medication for me. I did have a time where I was feeling a lot worse and stopped for a couple if days. Felt better BUT realised maybe the reason why I wasn’t feeling good with the tecfidera is because I as not taking it at the same times e.g. morning tablet at 12pm. some days later or earlier. I then went back on them and made sure I took them at the right times and now feel better. I have had MS for 18yrs. I first was on natural therapies and eating plan. Was good felt good BUT I still got relapses eg. double vision and weakness in right leg got worse and many other symptoms so for me natural is great but what I have learnt about myself is sometimes no matter what you do thinking it is helping and you are indestructible, you get a relapse and if anything it made me doubt a lot of things and you just want to give up. This is shy I think I should stick with meds combined with physio and trying to eat well.

It is true everyone is different, it might take you a while to see what is working for you but don’t give up, no harm is trying.


cameron
3 years ago

I find reading the MS blog connected to this site very informative – in fact I don’t bother with anything else. There’s lots of very scientific stuff I can’t follow, but it’s easy to get the main drift. Taking a few minutes a day to follow it might clarify your thoughts. xx


brooke1
3 years ago

@jupiterjumper A tough one indeed, as I’ve been in the same position. I’m in the process of switching from Rebif to Tecfidera myself, since my injection site reactions were becoming intolerable. I’ve also had three (unrelated to MS) abdominal surgeries this year, which further compounded injection reactions, and made me wary about the GI side effects of Tecfidera–but I still felt it was my best oral option. My doctor gave me a different weaning-in plan which is slower than the prescription.

I started with 1 week of 1 120 mg pill (1/4 therapeutic dose) which was fine for the first few days… then the stomach pain and ulcer pain hit me hard. I’m taking anti-ulcer drugs, antacids, and antihistamines (the acid reflux fumes triggered allergy problems) to combat the Tecfidera side effects. I went to 2 120’s this weekend, and it was OK–the symptoms even started to calm. A pharmacy screw-up means that I have no pills for the next 36 hours, so we’ll see how it goes.

With all of this, I’ve also been tempted to go DMT-free. I’ve been without meds during several stressful points in my life, and they say stress causes flare-ups. But it’s the unpredictability that scares me.

And it’s the unpredictability that I think is causing your doctor’s “interesting” response. I never have any idea how my MS is going to respond, other than the general patterns. I know my L side is weaker than my R because I have a big lesion on my cervical spine around C6, on the left side. Has your doctor seen any lesions on your L spinal cord (as opposed to your right)? Any scientific evidence that might explain your symptoms? (If they didn’t think to image those areas… it’s time to shop around for another specialist!)


Anonymous
3 years ago

I’ve decided to go unmedicated for a while. I was on Copaxone 2012-13 but stopped as the lipoatrophy was getting bad in my legs and starting up on my hips and stomach, I had activity while I was on it anyway so it didn’t seem worth it to me. I was unmedicated (dmt-wise) from July 2013 til I tried Tecfidera in July this year, I did get worse inbetween but I think that had more to do with battling Atos.

In the second week of Tecfidera I could hardly walk, the gastro stuff wasn’t really an issue for me, a lot of stuff got worse on Tecfidera, had to go up to 300mg/day Lyrica when I had been kind of okay on 150mg. Very sharp nasty back pain, got checked for a uti and my gp squidged my kidney area, no uti so decided to stop Tecfidera. A couple of days after I’d stopped it I was feeling a lot better, but I feel that drug did me a bit of damage.

Don’t want to be too controversial here but I have my doubts about Tecfidera, If you google it and even just read the wikipedia article you’ll see that it used to be used as a biocide for furniture to prevent mould, and was banned from this use in 2009 with all the furniture being recalled. I remember hearing about that at the time, I just find it hard to see how it goes from that to an DMT. You might have heard of Protandim which is a supplement in America that, in a trial funded by Biogen (makers of Tecfidera) actually performed better than Tecfidera. I want some of that, funnily enough it has Tumeric in it as well as other herbs. Here’s info about that trial:
http://www.nrf2.com/multiple-sclerosis-bg-12-tbhq-sfn-and-protandim/

Speaking to my MS nurse a couple of weeks ago about Tysabri but the mental health side effects are a risk I’m not willing to take as I have bipolar disorder as well. She is very understanding and says I can try another drug anytime. I’m to be seen every 3 months for a while as she thinks the MS is becoming secondary progressive for me now. From what I have read the dmts are not very effective when things are becoming more degenerative than inflammatory but are still offered to those who have relapses too.

There is so much amazing research going on just now that I feel I’d rather wait for some of the promising regenerative treatments to come out. This can be such a desperate illness and I’m sure there are many of you who have had times when you would have taken anything even if a flying leprechaun was offering it to you. I don’t want to seem like I’m totally doing down DMTs altogether, a lot of people have long periods of remission with them and maybe prevented more serious disability, but I can’t help but wonder how their clones would be getting on.

This is very promising research going on in New Zealand, nanotechnology! This is now going into animal trials and there will be human trials in 2 years. Very interesting radio talk:
http://www.radionz.co.nz/national/programmes/thiswayup/audio/20150300/naked-science-ebola-and-multiple-sclerosis

Post Comment

You must be logged in to reply to this topic.